Consumers and health professionals are advised that Apotex, in consultation with the TGA, is recalling all batches of all strengths of APO-Valsartan tablets (40 mg, 80 mg, 160 mg and 320 mg) due to the presence of trace amounts of an impurity.
These valsartan-containing products are used to treat high blood pressure (also known as hypertension) and other heart-related disorders.
The impurity detected was N nitrosodiisopropylamine (NDIPA), which belongs to the N nitroso chemical class that is known to contain mutagens and carcinogens (substances that could potentially cause cancer). However, based on the information available to Apotex to date, the company has advised that it expects the health risk from use of affected APO-Valsartan tablets is very low.
Information for consumers
If you, or a person you provide care for, is being treated with APO-Valsartan tablets, return any unused product to your pharmacy for a refund. You should be offered an alternative brand or referred to your doctor if an alternative treatment is required.
Please consult your doctor or pharmacist before stopping or changing your medication.
Apotex has written to pharmacies and is placing advertisements in print media with instructions for consumers about the recall.
Information for health professionals
If you are treating a patient using APO-Valsartan tablets, advise them of the issue.
Apotex has written to pharmacists providing further information about this issue, including details of the recall process. Pharmacists should inspect their stock and quarantine all packs before returning them to the wholesaler.
Patients returning APO-Valsartan tablets for a refund should be offered an alternative brand or referred to their doctor if an alternative treatment is required.
If you have any further questions or concerns about this issue, please contact Apotex on 1800 276 839.
Consumers and health professionals are encouraged to report problems with medicines or vaccines. Your report will contribute to the TGA's monitoring of these products.
The TGA cannot give advice about an individual's medical condition. You are strongly encouraged to talk with a health professional if you are concerned about a possible adverse event associated with a medicine or vaccine.